Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 73, NWS Milwaukee, WI

July 8, 1999Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 8, 1999, 9:51 PM CDT for Sauk County, Wisconsin. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 8, 1999, 9:51 PM CDT (02:51 UTC)
Expired
Jul 8, 1999, 10:50 PM CDT
In force
59 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sauk County, WI

The radar

The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 10:10 PM CDTHail 0.88Reedsburg, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 8:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1999-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1999-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 467 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
467 m²/s²
0-3 km storm-relative helicity
831 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMKX 090252 RRA
SVRMKE
WIC111-090350-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
951 PM CDT THU JUL 8 1999

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 1050 PM CDT

* AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS LOCATED 15 MILES WEST OF
  REEDSBURG...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REEDSBURG BY 1005 PM CDT.
  BARABOO BY 1025 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY!

LAT...LON 4363 9021 4327 9018 4323 8988 4357 8964

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:58 PM CDT, 6 hours 53 minutes earlier.

Area forecast discussion, Jul 8, 2:58 PM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
258 PM CDT THU JUL 8 1999

FCST FOCUS TNGT IS ON TSTMS DVLPG ALNG AND AHD OF CDFNT.

RAMSDIS INDCTS ENHNCMNT DVLPG ON WELL DEFINED CDFNT NR WRN MN AND
ERN NE ATTM. STG MSTR CONV WITH LI/S -6/-10 ALNG AND AHD OF BNDRY. SW
LLJ AHD OF FNT INTO CNTRL MN. AMS IS CAPPED IN MN AND ALNG FNT...
BUT ENOUGH CONV EXISTS TO BRK CAP...SPCLY LTR THIS EVNG. XPCT STG
TSTMS TO DVLP ALNG AND AHD OF FNT THEN RACE EWD WITH STG 700 FLOW.
DAMAGING WNDS PSBL WITH SOME STORMS. XPCT STGST STORMS TO MOVE ACRS
SRN WI BTWN 03-09Z. AFT 06Z...WNDS SHLD BCM NRLY UNIDIRECTIONAL AS
FNT LAYS OUT ACRS SRN WI. ISNT INDCTS STG DOWNWARD MOTN BY 09Z...AND
MODELS SHOW TSTMS PUSHING INTO NRN IL. ALL MODELS SIM WITH PCPN PTRN.
SOME LINGERING STORMS PSBL IN FAR SE BY 12Z...BUT REST OF CWA SHLD BE
DRY BY THEN. XPCT SCT SHRA TO RDVLP FRI. CYC CIRC CONTS WITH 2ND
CDFNT SAGGING SWD...CAA...AND STG V/MAX FCST TO SWING THRU ST.

.UWNMS...SIMILAR TO OTR MODELS.

.MKX...NONE.
MK

In the hours before

Special weather statement, Jul 8, 8:40 PM CDT, 1 hour 11 minutes before
WIZ046-047-051-052-056>059-090700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
840 PM CDT THU JUL 8 1999

...TORNADO WATCH IN EFFECT UNTIL 200 AM CDT...

SEVERE THUNDERSTORMS MOVING SOUTHEAST AT BETWEEN 40 AND 50 MPH WILL
BRING THE THREAT OF SEVERE WEATHER TO PORTIONS OF SOUTHERN AND
EASTERN WISCONSIN TONIGHT.  THE SEVERE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES.

CO
Special weather statement, Jul 8, 8:40 PM CDT, 1 hour 11 minutes before
WIZ046-047-051-052-056>059-090700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
840 PM CDT THU JUL 8 1999

...TORNADO WATCH IN EFFECT UNTIL 200 AM CDT...

SEVERE THUNDERSTORMS MOVING SOUTHEAST AT BETWEEN 40 AND 50 MPH WILL
BRING THE THREAT OF SEVERE WEATHER TO PORTIONS OF SOUTHERN AND
EASTERN WISCONSIN TONIGHT.  THE SEVERE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES.

CO

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:24 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan66 min
Jul 8, 10:09 PM CDTSevere Thunderstorm WarningMKXIowa61 min
Jul 8, 10:24 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac, Washington61 min
Jul 8, 10:27 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane58 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.